It's been a while since you've been intimate with your partner and it's something you'd like to do again. But as you think about it more you realize it's not as enjoyable as it once was.\n\n\n\nYou tell yourself it's normal to lose interest when a question pops into your head: "Could it be vaginal atrophy? And is it possible for me to enjoy physical intimacy again?"\n\n\n\nIf you've been wanting to enjoy intimacy again or have some questions about atrophy, read on to learn more.\n\n\n\nWhat Is Vaginal Atrophy?\n\n\n\n\n\n\n\nVaginal atrophy (also known as atrophic vaginitis) is the inflammation, drying, and thinning of the vaginal walls. It mainly occurs because of low estrogen levels. Because vaginal atrophy often causes urinary problems along with painful intercourse, some healthcare professionals have called it the genitourinary syndrome of menopause, or GSM.\n\n\n\nThe good news is that no matter how distressing vaginal atrophy is, there are treatments available.\n\n\n\nCommon Symptoms\n\n\n\nThe common symptoms of vaginal atrophy that you may experience are:\n\n\n\nDiscomfort with intercourseDecreased vaginal lubrication during sexual activityShortening and tightening of the vaginal canalVaginal dryness, burning, or dischargeGenital itchingBurning with urinationUrgency of urinationMore urinary tract infectionsUrinary incontinenceLight bleeding after intercourse\n\n\n\nThese symptoms can range from moderate to severe and could cause many women to forgo the things they used to enjoy, like intercourse with their partners.\n\n\n\n\n\n\n\nWhen Should I See a Doctor?\n\n\n\nAccording to the Mayo Clinic, about half of postmenopausal women experience some symptoms of vaginal atrophy. However, many don't seek treatment because they either assume it's a part of aging or they are too embarrassed to talk to their doctor.\n\n\n\nSo when should you see your doctor?\n\n\n\nIt might be time to see your doctor if you experience painful intercourse after using vaginal moisturizers like K-Y Liquibeads, or a lubricant like K-Y jelly. Make an appointment with your doctor if you experience an unusual discharge, bleeding, burning, or soreness.\n\n\n\nNever feel embarrassed about your symptoms. You are not the only woman to experience them, and your doctor can help you.\n\n\n\nIf you're worried, don't be. Your doctor is there for you, and speaking up can get you the treatment you need.\n\n\n\nWhat Causes It?\n\n\n\nVaginal atrophy is mainly caused by decreased estrogen levels. Less estrogen production makes your vaginal walls less flexible, thinner, dryer, and more delicate. Estrogen levels can start to decline for many reasons. While the most common reason may be menopause, other reasons include:\n\n\n\nThe surgical removal of both ovaries (hysterectomy)Pelvic radiation therapy for cancerChemotherapy for cancerBreast cancer hormonal treatment side effects\n\n\n\nYou can experience symptoms of vaginal atrophy in the years leading up to menopause or after menopause. How problematic the symptoms can become is different for every woman.\n\n\n\nContributors\n\n\n\nThere are certain things that might contribute to vaginal atrophy, including:\n\n\n\nLack of sexual activity: In some ways, the vaginal walls can be like a muscle. If you have regular intercourse, with or without a partner, you can increase blood flow and make your vaginal walls more flexible. However, if it has been a while since you've last had intercourse, it may become less enjoyable.Smoking: Smoking has been shown to decrease blood flow, estrogen, and oxygen levels. Women who smoke have also reported experiencing menopause earlier than others.Lack of Vaginal Births: researchers have found that women who have not given birth vaginally are more likely to experience vaginal atrophy than women who have birthed vaginally.\n\n\n\n\n\n\n\nComplications\n\n\n\nThere are a few complications that can arise from vaginal atrophy. They generally deal with vaginal infections and urinary problems.\n\n\n\nVaginal atrophy has been shown to increase the risk of vaginal infections due to changes in acid balance.\n\n\n\nAlso, because of the urinary changes women might deal with, urinary tract infections might happen as well. If you feel these are a concern, please speak with your doctor.